Alert archive / New Mexico / Wind Advisories in 2008

Wind Advisory 41, NWS Albuquerque, NM

August 15, 2008

NWS Albuquerque, NM issued this wind advisory at Aug 15, 2008, 4:02 PM MDT. It took effect at Aug 15, 2008, 6:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Aug 15, 2008, 4:02 PM MDT (22:02 UTC)
In effect from
Aug 15, 2008, 6:00 PM MDT
Expired
Aug 16, 2008, 6:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KABQ 152202
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
402 PM MDT FRI AUG 15 2008

...STRONG EAST WINDS EXPECTED THROUGH GAPS IN THE CENTRAL MOUNTAIN
CHAIN INTO THE RIO GRANDE VALLEY...

.A VIGOROUS UPPER LOW IN NORTHEAST COLORADO IS PUSHING A POTENT
BACK DOOR COLD FRONT AND TIGHTENING PRESSURE GRADIENT INTO THE
AREA THAT WILL COMBINE WITH OUTFLOW WINDS FROM STRONG THUNDERSTORMS
ON THE EASTERN PLAINS THAT WILL PUSH THROUGH THE CENTRAL MOUNTAINS
WITH STRONG EAST WINDS THIS EVENING THROUGH TOMORROW MORNING. THE
STRONGEST WINDS WILL FAVOR THE WEST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN TO THE RIO GRANDE.

NMZ003-009-015-160600-
/O.NEW.KABQ.WI.Y.0041.080816T0000Z-080816T1200Z/
UPPER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-
INCLUDING THE CITIES OF...ESPANOLA...ALBUQUERQUE...SOCORRO
402 PM MDT FRI AUG 15 2008

...WIND ADVISORY IN EFFECT UNTIL 6 AM MDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM MDT SATURDAY. 

EXPECT EAST TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND
45 MPH ACROSS MUCH OF THE RIO GRANDE VALLEY. BLOWING DUST MAY
REDUCE VISIBILITIES AT TIMES IN DUST PRONE LOCATIONS. STRONG
CROSSWINDS WILL IMPACT MOTORISTS ON NORTH TO SOUTH ORIENTED
ROADWAYS...SUCH AS I-25 FROM SANTA FE SOUTHWARD THROUGH TO
SOCORRO. WIND SPEEDS WILL BEGIN TO DECREASE AROUND DAYBREAK.

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND
ADVISORY AREA. SUDDEN GUSTS OF WIND MAY CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

$$

01/46
1 follow-up statement
000 
WWUS75 KABQ 160532
NPWABQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1132 PM MDT FRI AUG 15 2008

...STRONG EAST WINDS EXPECTED THROUGH GAPS IN THE CENTRAL
MOUNTAIN CHAIN INTO THE RIO GRANDE VALLEY...

.A BACK DOOR COLD FRONT WILL COMBINE WITH OUTFLOW WINDS FROM
STRONG THUNDERSTORMS ON THE EASTERN PLAINS TO PUSH THROUGH THE
CENTRAL MOUNTAINS WITH STRONG EAST WINDS TONIGHT INTO SATURDAY
MORNING. THE STRONGEST WINDS WILL FAVOR THE WEST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN TO THE RIO GRANDE.

NMZ003-009-015-161200-
/O.CON.KABQ.WI.Y.0041.000000T0000Z-080816T1200Z/
UPPER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-
INCLUDING THE CITIES OF...ESPANOLA...ALBUQUERQUE...SOCORRO
1132 PM MDT FRI AUG 15 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT SATURDAY. 

EXPECT EAST TO SOUTHEAST WINDS OF 25 TO 35 MPH WITH GUSTS AROUND
45 MPH ACROSS MUCH OF THE RIO GRANDE VALLEY. STRONG CROSSWINDS
WILL IMPACT MOTORISTS ON NORTH TO SOUTH ORIENTED ROADWAYS...SUCH
AS INTERSTATE 25 FROM SANTA FE SOUTHWARD THROUGH TO SOCORRO. 

MOTORISTS SHOULD EXERCISE CAUTION WHILE DRIVING IN THE WIND
ADVISORY AREA. SUDDEN GUSTS OF WIND MAY CAUSE YOU TO LOSE CONTROL
OF YOUR VEHICLE. EXTRA ATTENTION SHOULD BE GIVEN TO CROSS WINDS.

$$

19

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Aug 15, 3:02 PM MDT, 1 hour earlier.

Area forecast discussion, Aug 15, 3:02 PM MDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
302 PM MDT FRI AUG 15 2008

.DISCUSSION...
IN THE SHORT TERM (TONIGHT-SUNDAY)...578H5 CUTOFF LOW OVER NORTHEAST
COLORADO IS FORECAST TO MOVE SLOWLY SOUTHEAST THROUGH COLORADO INTO
NORTHEAST NEW MEXICO BY SUNDAY. THIS RATHER VIGOROUS DYNAMIC UPPER
LEVEL LOW THE GEOSTROPHIC DYNAMIC TO TRIGGER STRONG STORMS THROUGH
EASTERN NEW MEXICO WITH A FOCUS ON NORTHEAST NEW MEXICO. AN ENHANCED
WESTERLY UPPER LEVEL FLOW ACROSS THE CENTRAL MOUNTAIN CHAIN WILL
LIKELY GENERATE GRAVITY WAVES ACROSS THE EAST SLOPES AND NEARBY
EASTERN PLAINS...FURTHER ENHANCING INSTABILITY AND PROVIDING ANOTHER
MODE FOR INITIATING STRONG CONVECTION...THIS AFTERNOON THROUGH
SUNDAY.

GIVEN THE THREAT FOR HEAVY RAIN...EXCEEDING 1 TO 2 INCHES AN HOUR
...FOR THIS AFTERNOON THROUGH SUNDAY...WE HAVE ISSUED A FLASH FLOOD
WATCH.  ABQ 12Z MEX POP GUIDANCE INDICATES 70 POP SAT 61 POP SUN AND
30 POP MON...PLUS SPC DAY ONE CONVECTIVE OUTLOOK GUIDANCE INDICATED
A SLIGHT RISK FOR ALL OF EASTERN NEW MEXICO...A REGION FROM THE EAST
SLOPES OF THE MOUNTAINS TO TEXAS.  EXPECT ACTIVE CONVECTIVE WEATHER
WITH NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON...SATURDAY
AND SUNDAY...ACROSS EASTERN NEW MEXICO AND THE HIGHER TERRAIN IN THE
WEST.

THE SURFACE PRESSURE GRADIENT WILL TIGHTEN ACROSS NORTHERN AND
CENTRAL NEW MEXICO AS MODERATELY STRONG SURFACE HIGH PRESSURE SINKS
SOUTH BEHIND THE UPPER LOW.  AS A RESULT...WE EXPECT STRONG EASTERLY
GAPS WINDS 25 TO 35 MPH WITH GUSTS TO 45 MPH IN THE ALBUQUERQUE AND
SANTA FE AREAS BEGINNING THIS EVENING THROUGH TOMORROW MORNING
...WITH THE STRONGEST WINDS AROUND MIDNIGHT THROUGH 6 AM.

IN THE LONG TERM (SUNDAY NIGHT-FRIDAY)...THE 500 MB CUTOFF UPPER LOW
WILL STALL OVER THE TEXAS/OKLAHOMA PANHANDLES ON MONDAY AND TUESDAY
BEFORE LIFTING OUT TO THE NORTH ON WEDNESDAY AND THURSDAY AS A
STRONG LONG WAVE TROUGH MOVES INTO THE PACIFIC NORTHWEST.  A
PERSISTENT UPPER LEVEL NORTHERLY FLOW WILL ADVECT COOLER AIR ALOFT
WILL COMBINE WITH LOW LEVEL MOISTURE ADVECTION ON GENERALLY EASTERLY
FLOW...TO DESTABILIZE THE ATMOSPHERE...AND GENERATE DAILY ROUNDS OF
SHOWERS AND THUNDERSTORMS...WITH SOME THUNDERSTORMS POSSIBLY
BECOMING SEVERE THROUGH WEDNESDAY.  EXPECT THURSDAY TO BE A
TRANSITION DAY TO A DRIER WEATHER PATTERN AS THE PACIFIC NW TROUGH
PUSHES DRIER WESTERLY FLOW ACROSS NEW MEXICO.  BENNETT

&&

.AVIATION...
MVFR CONDITIONS ARE SLOW TO ERODE OVER THE NE QUADRANT OF THE STATE.
THESE CEILINGS WILL GRADUALLY IMPROVE AS THE AFTERNOON PROGRESSES...
BUT EXPECT A VERY QUICK RETURN TO IFR CONDITIONS EARLY THIS EVENING.
WIDESPREAD IFR TO LIFR CIGS ARE FORECAST AFTER MIDNIGHT ALONG AND E
OF THE CENTRAL MOUNTAIN CHAIN AND WILL PERSIST THROUGH 18Z SATURDAY.
STRONG E/SE CANYON WINDS ARE EXPECTED FROM 00Z TO 12Z SAT ACROSS THE
RIO GRANDE VALLEY WHERE 20-30KTS WITH GUSTS UP TO 40KTS ARE LIKELY.
MEANWHILE...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING...PARTICULARLY OVER CENTRAL/ERN NM. WIDESPREAD
PRECIPITATION WILL DEVELOP ACROSS THE ERN PLAINS EARLY SAT MORNING...
WHERE VIS WILL DROP INTO THE MVFR CATEGORY. A FEW THUNDERSTORMS THIS
AFTERNOON AND EVENING COULD BE SEVERE...CREATING LARGE HAIL/DAMAGING
WIND GUSTS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER

&&

.FIRE WEATHER...
INCREASED MOISTURE AND WIDESPREAD PRECIPITATION CAN BE EXPECTED THRU
THE WEEKEND...ESPECIALLY OVER CENTRAL AND EASTERN NEW MEXICO. EXPECT
THE DRIEST CONDITIONS OVER THE FOUR CORNERS AREA. E/SE CANYON WINDS
TONIGHT WILL PROVIDE GUSTY CONDITIONS WITHIN THE RIO GRANDE VALLEY.
THIS SHOULD PUSH LOW LEVEL MOISTURE TOWARD THE CONTINENTAL DIVIDE...
ALLOWING FOR AN INCREASE IN THUNDERSTORM ACTIVITY ACROSS CENTRAL NEW
MEXICO ON SATURDAY. WETTING RAINS ARE FORECAST THROUGH THE UPCOMING
WEEKEND WITH GUSTY AND ERRATIC WINDS POSSIBLE. UNCERTAINTY EXISTS ON
WHEN THE UPR LOW WILL DEPART THE STATE. IT APPEARS PCPN CHANCES WILL
REMAIN FAIRLY HIGH ACROSS THE EASTERN HALF OF THE STATE SUNDAY INTO
MONDAY. NONE THE LESS...DRIER AIR WILL MIGRATE INTO THE WESTERN HALF
OF NEW MEXICO FOR EARLY NEXT WEEK. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  87  58  86 /  10  30  30   5
GALLUP..........................  56  84  53  82 /  10  30  40   5
GRANTS..........................  57  83  52  82 /  20  40  40   5
GLENWOOD........................  61  88  60  86 /  20  40  50  20
CHAMA...........................  43  73  41  71 /  40  60  40  20
LOS ALAMOS......................  52  74  47  74 /  40  60  50  30
RED RIVER.......................  40  64  39  61 /  50  80  60  30
TAOS............................  50  74  46  73 /  50  60  50  30
SANTA FE........................  53  77  51  74 /  50  70  60  40
SANTA FE AIRPORT................  57  79  54  77 /  40  50  50  30
ESPANOLA........................  55  82  52  81 /  30  50  50  20
ALBUQUERQUE HEIGHTS.............  66  84  63  83 /  30  40  50  20
ALBUQUERQUE VALLEY..............  63  85  61  85 /  30  40  50  20
ALBUQUERQUE FOOTHILLS...........  64  82  62  83 /  30  50  50  20
ALBUQUERQUE WEST MESA...........  65  86  62  84 /  30  50  50  20
SOCORRO.........................  62  87  60  87 /  30  40  40  20
SANDIA PARK/CEDAR CREST.........  49  75  49  77 /  30  60  60  30
MORIARTY/ESTANCIA...............  53  78  54  78 /  40  60  50  30
CARRIZOZO.......................  59  84  56  82 /  30  50  40  30
RUIDOSO.........................  53  72  51  71 /  40  50  50  40
RATON...........................  51  70  51  71 /  70  70  60  50
LAS VEGAS.......................  49  70  48  71 /  60  70  60  50
ROY.............................  54  72  54  70 /  70  70  60  50
CLAYTON.........................  54  69  55  71 /  80  70  60  50
SANTA ROSA......................  59  79  56  79 /  60  60  60  30
TUCUMCARI.......................  61  78  57  78 /  70  60  60  40
FORT SUMNER.....................  62  79  58  81 /  60  60  60  40
CLOVIS..........................  61  76  59  78 /  60  60  60  50
PORTALES........................  61  77  58  78 /  60  60  60  50
ROSWELL.........................  67  83  64  83 /  40  40  50  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM MDT SATURDAY FOR THE
FOLLOWING ZONES...NMZ003-009-015.

FLASH FLOOD WATCH THROUGH LATE SATURDAY NIGHT FOR THE FOLLOWING
ZONES...NMZ004>007-010>013-016>021-026.

&&

01/46
Hazardous weather outlook, Aug 15, 6:00 AM MDT, 10 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI AUG 15 2008

NMZ001>021-026-161200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR AREAS GENERALLY ALONG AND EAST OF THE CENTRAL MOUNTAIN
CHAIN...OR EAST OF A LINE FROM TAOS...TO CLINES CORNERS... TO
RUIDOSO. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS
HOWEVER...AN ISOLATED SHORT LIVED TORNADO CAN NOT BE RULED OUT. HEAVY
RAIN MAY ALSO ACCOMPANY THE THUNDERSTORMS WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
THIS AFTERNOON AND TONIGHT FOR AREAS ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FLASH FLOOD WATCH CONTINUES THROUGH LATE SATURDAY NIGHT ACROSS
EASTERN NEW MEXICO AS THUNDERSTORMS WITH HEAVY RAINFALL REMAIN
POSSIBLE. THESE STORMS MAY ALSO CONTAIN SMALL HAIL AND GUSTY
WINDS. STRONG STORMS WITH HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
WILL ALSO BE POSSIBLE WEST OF THE CENTRAL MOUNTAIN CHAIN ON
SATURDAY.

STRONG STORMS CONTAINING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS
WILL BE A CONCERN AGAIN ON SUNDAY ACROSS CENTRAL AND EASTERN
PORTIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND SATURDAY ACROSS THE
EASTERN PLAINS. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR
FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637.

34

In the hours before

Special weather statement, Aug 15, 3:22 PM MDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 PM MDT FRI AUG 15 2008

NMZ014-015-152200-
LOWER RIO GRANDE VALLEY-SOUTHWEST MOUNTAINS/UPPER GILA REGION-
322 PM MDT FRI AUG 15 2008

...STRONG THUNDERSTORM MOVING OVER SOUTHERN SOCORRO COUNTY...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES SOUTH OF MAGDALENA. THE
STRONG THUNDERSTORM WAS SOUTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN
SOCORRO COUNTY AND ROUTE 107 SOUTH OF MAGDALENA.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:08 PM MDTSevere Thunderstorm WarningABQColfax, Union52 min
Aug 14, 8:35 PM MDTSevere Thunderstorm WarningABQUnion55 min
Aug 15, 4:29 AM MDTFlash Flood WatchABQ4 days
Aug 15, 5:06 PM MDTSevere Thunderstorm WarningABQColfax, Union54 min
Aug 15, 5:28 PM MDTSevere Thunderstorm WarningABQTorrance62 min
Aug 15, 5:37 PM MDTSevere Thunderstorm WarningABQBernalillo, Torrance, Valencia53 min
Aug 15, 5:57 PM MDTSevere Thunderstorm WarningABQColfax, Union63 min

Nearby

Wind Advisories in New Mexico, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.